Avalanche, Upper Yampa River Basin
- When
- February 27, 12:00 PM MST to 12:01 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
A three year old boy was buried for 4 to 8 minutes beneath three feet of heavy wet snow that slid off the slanted metal roof of a two story school building. The boy suffered a laceration to his forehead.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A three year old boy was buried for 4 to 8 minutes beneath three feet of heavy wet snow that slid off the slanted metal roof of a two story school building. The boy suffered a laceration to his forehead. Several people used shovels and their hands to help free the boy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 3:22 AM MST, 8 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 322 AM MST MON FEB 27 2006 .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... TODAY...ANOTHER MILD DAY THROUGHOUT OUR CWA AGAIN EXPECTED AS AXIS OF MIGRATORY UPPER RIDGE SHOULD MOVE OUR AREA. SHOULD SEE MAX TEMPS SLIGHTLY HIGHER THAN YESTERDAY AT MOST LOCATIONS...DUE IN PART TO ANTICIPATED MIN TEMPS THIS MORNING BEING A LITTLE HIGHER THAN PREVIOUS NIGHT. TONIGHT...SOUTHWEST FLOW ALOFT TONIGHT WITH EXTENSIVE...MAINLY HIGH LEVEL...MOISTURE TO STREAM OVER OUR AREA. THIS SHOULD HELP KEEP MIN TEMPS EVEN A LITTLE HIGHER THAN THIS MORNING. TUESDAY...SHOULD BE STARTING OFF WITH A MILD MORNING DUE TO AN INSULATING MID AND HIGH LEVEL CLOUD COVER. LEADING EDGE OF BAROCLINIC BAND LIKELY TO REACH EASTERN UTAH PORTION OF OUR CWA BY LATE AFTERNOON. STRONG PREFRONTAL WINDS AND ABNORMALLY MILD TEMPS COULD POSE A FIRE CONCERN...ESPECIALLY IN SOME SW COLORADO ZONES WHERE FUELS ARE APPARENTLY VULNERABLE AT LOWER ELEVATIONS. MOISTURE PRECEDING THE BAROCLINIC BAND LIKELY TO BEGIN PRODUCING A LITTLE PRECIPITATION...RAIN OR SNOW...MAINLY AFTERNOON OVER MOUNTAINS. HOWEVER...SNOW AMOUNTS IN MOUNTAINS SHOULD BE MINIMAL AND MAINLY AT HIGH ELEVATIONS. TUESDAY NIGHT...WIDESPREAD SNOWFALL TO BE EXPECTED OVER MOUNTAINS AND SOME HIGH ELEVATION VALLEY ZONES...WITH CHANCE OF RAIN OR RAIN/SNOW MIX AT OTHER LOWER ELEVATION LOCATIONS. STILL LOOKS LIKE A POTENTIAL SNOW AND BLOWING SNOW ADVISORY SITUATION FOR MOST OF OUR MOUNTAIN ZONES...WITH MODELS INDICATING SIGNIFICANT JET DYNAMICS. WILL ALLOW DAY CREW TO MAKE A DECISION REGARDING AN ADVISORY...SINCE THIS EVENT REALLY GETS GOING IN THE 4TH PERIOD. .LONG TERM (WEDNESDAY THROUGH MONDAY)... WEDNESDAY AND WEDNESDAY NIGHT: GFS...EC...AND NAM ARE IN DECENT AGREEMENT TONIGHT ABOUT THE TUE TO WED STORM. ENOUGH NW OROGRAPHIC WINDS...MOISTURE AND INSTABILITY SHOULD REMAIN OVER THE AREA WED MORNING TO KEEP HIGH POPS OVER MOST OF THE CWA. MOISTURE GRADUALLY ERODES AND THE FCST SOUNDING BECOMES MORE STABLE WED AFTERNOON AND EVENING...SO CLOUDS AND PCPN SHOULD GRADUALLY CLEAR OUT BY THURSDAY MORNING. THURSDAY-MONDAY: SHORTWAVE RIDGING WILL PRODUCE A WARMING AND DRYING THU...THEN SOUTHWEST FLOW WILL INCREASE FRIDAY AS THE NEXT PACIFIC TROUGH MOVES INLAND FRIDAY. THIS SYSTEM APPEARS STRONGER AND MORE ORGANIZED IN THE MODELS THAN THE TUE/WED STORM. EXPECT IT TO MOVE OVER THE CWA FRI NIGHT THROUGH SATURDAY NIGHT. LATE FRI AND NIGHT AND SAT HAVE THE BEST CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN. CLOUDS AND PRECIPITATION SHOULD DECREASE SAT NGT. DRY AND WARMER CONDITIONS AREA EXPECT SUN AND MON AS HIGH PRESSURE BUILDS OVER THE AREA. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JP/CJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 351 AM MST MON FEB 27 2006 COZ001>014-UTZ022>025-027>029-281100- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS- 351 AM MST MON FEB 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWEST AND WEST-CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW WILL BE LIKELY IN THE MOUNTAINS...WITH MAINLY RAIN IN THE VALLEYS...TUESDAY AND WEDNESDAY AS A PACIFIC STORM MOVES THROUGH THE AREA. HAZARDOUS WINTER DRIVING CONDITIONS ARE LIKELY OVER HIGH MOUNTAIN PASSES DUE TO SNOWPACKED AND ICY ROADS. ANOTHER PACIFIC STORM WILL BRING MOUNTAIN SNOW AND VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ017>023-281100- ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- 351 AM MST MON FEB 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. INCREASING SOUTHWEST SURFACE WINDS TUESDAY MAY CAUSE LOCAL FIRE WEATHER CONCERNS BELOW ABOUT 8500 FEET. SNOW WILL BE LIKELY IN THE MOUNTAINS...WITH MAINLY RAIN AT LOWER ELEVATIONS...TUESDAY AND WEDNESDAY AS A PACIFIC STORM MOVES THROUGH THE AREA. HAZARDOUS WINTER DRIVING CONDITIONS ARE LIKELY OVER HIGH MOUNTAIN PASSES DUE TO SNOWPACKED AND ICY ROADS. ANOTHER PACIFIC STORM WILL BRING MOUNTAIN SNOW AND VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495886.